Alert archive / Missouri / Wind Advisories in 2020

Wind Advisory 3, NWS Kansas City, MO

January 18, 202015 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Jan 18, 2020, 4:23 AM CST for 15 counties in Missouri. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2020, 4:23 AM CST (10:23 UTC)
Expired
Jan 18, 2020, 1:47 PM CST
In force
9 hr
Issued by
NWS Kansas City, MO

Counties Adair County, MO, Andrew County, MO, Atchison County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 161 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 612 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
612 m²/s²
0-3 km storm-relative helicity
660 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS73 KEAX 181023
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
423 AM CST Sat Jan 18 2020

MOZ001>008-011>017-181830-
/O.NEW.KEAX.WI.Y.0003.200118T1023Z-200118T2200Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, 
Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, 
Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, 
Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, 
Green City, and Kirksville
423 AM CST Sat Jan 18 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of north central, northeast and northwest 
  Missouri.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
463 
WWUS73 KEAX 181947
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
147 PM CST Sat Jan 18 2020

MOZ001>008-011>017-182100-
/O.CAN.KEAX.WI.Y.0003.000000T0000Z-200118T2200Z/
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Including the cities of Tarkio, Rockport, Fairfax, Maryville, 
Grant City, Albany, Stanberry, King City, Bethany, Princeton, 
Mercer, Unionville, Lancaster, Queen City, Greentop, Downing, 
Glenwood, Mound City, Oregon, Maitland, Forest City, Craig, 
Savannah, Country Club Villa, Maysville, Stewartsville, Osborn, 
Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan, 
Green City, and Kirksville
147 PM CST Sat Jan 18 2020

...WIND ADVISORY IS CANCELLED...

Wind gusts have dropped to below criteria values, though gusts up
to 30 to 35 mph out of the northwest remain possible until
late Saturday afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Jan 18, 3:21 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 18, 3:21 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
321 AM CST Sat Jan 18 2020

.Discussion...
Issued at 321 AM CST SAT JAN 18 2020

The main concerns in the short term will revolve around a cold front
that is moving through the area early this morning and the hazards
associated with it. The first concern will be for an additional burst
of wintry precipitation in the form of snow or sleet early this
morning. Behind the cold front temperatures will drop quickly as
strong CAA will affect the area. This will drop temperatures quickly
this morning with all locations moving below freezing by noon. With
temperatures dropping so quickly there will be the potential for
flash freezing of any wet roads or other surfaces. In addition,
winds will be very strong behind the cold front with most locations
gusting out of the NW to 30 to 40 mph. Some areas near the MO/IA
border may gust near wind advisory criteria and as such winds will
be monitored closely if one is necessary. Wind chill values will also
be very cold today with most locations in the single digits and
teens through the day. Tonight winds will subside somewhat as high
pressure resides across the Plains. Clear skies will allow
temperatures to drop into the single digits and teens. Factor in the
modest northwest winds and wind chill values will drop into the
single digits below zero north of Highway 36 to the single digits
above zero south of that. The coldest days of the winter thus far
will occur on Sunday and Monday as a 1042mb high builds into the
area. Highs both day will range from the upper single digits to the
north to the mid 20s across the south. Wind chill values Monday
morning will range for the teens below zero to the north to the
single digits south. A wind chill advisory may be necessary Monday
morning for northern Missouri.

Temperatures begin to moderate on Tuesday as high pressure finally
shifts east and height rises build into the region. This will allow
temperatures to return to near normal with highs in the mid 20s
north to upper 30s south. Models in the extended period are in
agreement that moisture will stream back into the area on Wednesday
morning ahead of a upper level trough digging into the Four Corners
region providing a round of wintry precipitation before temperatures
warm during the day Wednesday. However, models have significant
difference in regards to how they handle the upper level trough. The
EC has a much more progressive pattern where temperature remain
warmer and precipitation come to an end on Thursday. The GFS on the
other hand deepens the trough over the Four Corners region and and
then slowly moves in through the southern Plains and finally through
the local area Friday/Friday night. This solution would allow for a
prolonged period of rain with occasional mixing through the second
have of the work week. The GFS solution would then produce a
deformation area on the back side of the trough where snow would be
possible. With large differences through this period, confidence is
low in the going forecast but this system will need to be monitored.

&&

.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1052 PM CST FRI JAN 17 2020

IFR ceilings and occasional poor visibility from periods of
drizzle will persist for several more hours. A strong cold front
is expected to move through the in the predawn hours, shifting
winds to the northwest and increasing winds and gusts. Winds will
become quite strong with 20 to 25 kts sustained and 30 to 35 kt
gusts. This surge of colder and drier will help erode the low
clouds and by mid morning we should be clearing out. Winds should
diminish around or after sunset but remain northwesterly through
the end of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Winter Weather Advisory until 6 AM CST early this morning for
     MOZ001>008-011>017-022>025-032-033.

&&

Discussion...73
Aviation...CDB
Hazardous weather outlook, Jan 17, 5:02 AM CST, 23 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CST Fri Jan 17 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CST Fri Jan 17 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Winter weather will impact the area today with snow transitioning
 to freezing rain during the morning before finally transitioning to
 rain this afternoon and evening as temperatures rise above
 freezing. Snow totals will range from 1 to 3 inches north of
 Interstate 70 will greater ice amounts of a tenth to a quarter of an
inch south of Interstate 70.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Below average temperatures look likely for the weekend into early
 next week with single digits Sunday through Tuesday morning over
 most of the area.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 6:24 AM CSTRiver Flood WarningEAXCooper32 hr
Jan 18, 8:44 AM CSTRiver Flood WarningEAXCooper29 hr
Jan 18, 10:52 AM CSTRiver Flood WarningEAXJohnson, Pettis32 hr
Jan 18, 1:41 PM CSTWind Chill AdvisoryEAXAdair, Atchison, Gentry, Harrison, Mercer, Nodaway and 4 more21 hr

Nearby

Wind Advisories in Missouri, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.